Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

The Fourier method for nonsmooth initial data


Authors: Andrew Majda, James McDonough and Stanley Osher
Journal: Math. Comp. 32 (1978), 1041-1081
MSC: Primary 65M10
DOI: https://doi.org/10.1090/S0025-5718-1978-0501995-4
MathSciNet review: 501995
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Application of the Fourier method to very general linear hyperbolic Cauchy problems having nonsmooth initial data is considered, both theoretically and computationally. In the absence of smoothing, the Fourier method will, in general, be globally inaccurate, and perhaps unstable. Two main results are proven: the first shows that appropriate smoothing techniques applied to the equation gives stability; and the second states that this smoothing combined with a certain smoothing of the initial data leads to infinite order accuracy away from the set of discontinuities of the exact solution modulo a very small easily characterized exceptional set. A particular implementation of the smoothing method is discussed; and the results of its application to several test problems are presented, and compared with solutions obtained without smoothing.


References [Enhancements On Off] (What's this?)

  • [1] M. Y. T. APELKRANS, "Some properties of difference schemes with discontinuities and a new method with almost quadratic convergence," Report #15A, Department of Computer Science, Uppsala University, Uppsala, 1969.
  • [2] B. FORNBERG, "On high order approximations of hyperbolic partial differential equations by a Fourier method," Rep. No. 39, Department of Computer Science, Uppsala University, Uppsala, 1972.
  • [3] B. FORNBERG, "On a Fourier method for the integration of hyperbolic equations," SIAM J. Numer. Anal., v. 12, 1975, pp. 509-528. MR 0421096 (54:9101)
  • [4] L. HÖRMSNDER, "On the existence and the regularity of solutions of linear pseudodifferential equations," Enseignement Math., v. 17, 1971, pp. 99-163. MR 0331124 (48:9458)
  • [5] H.-O. KREISS & J. OLIGER, "Comparison of accurate methods for the integration of hyperbolic equations," Tellus, v. 24, 1972, pp. 199-215. MR 0319382 (47:7926)
  • [6] H.-O. KREISS & J. OLIGER, "Methods for the approximate solution of time dependent problems," GARP Publications Series no. 10, 1973.
  • [7] A. MAJDA & S. OSHER, "Propagation of error into regions of smoothness for accurate difference approximations to hyperbolic equations," Comm. Pure Appl. Math., v. 30, 1977, pp. 671-705. MR 0471345 (57:11080)
  • [8] G. I. MARCHUK, Numerical Methods in Weather Prediction, Academic Press, New York, 1974.
  • [9] S. A. ORSZAG, "Numerical simulation of incompressible flows within simple boundaries, I: Galerkin (spectral) representations," Studies in Appl. Math., v. 50, 1971, pp. 293-327. MR 0305727 (46:4857)
  • [10] S. A. ORSZAG, "Comparison of pseudospectral and spectral approximations," Studies in Appl. Math., v. 51, 1972, pp. 253-269.
  • [11] J. SMOLLER & M. TAYLOR, "Wave front sets and the viscosity method," Bull. Amer. Math. Soc., v. 79, 1973, pp. 431-436. MR 0348282 (50:780)
  • [12] M. TAYLOR, Pseudodifferential Operators, Lecture Notes in Math., vol. 410, Springer-Verlag, Berlin, 1974. MR 0442523 (56:905)
  • [13] M. TAYLOR, "Reflection of singularities of solutions to systems of differential equations," Comm. Pure. Appl. Math., v. 28, 1975, pp. 457-478. MR 0509098 (58:22994)
  • [14] M. TAYLOR, Pseudodifferential Operators, Vol. 2. (To appear.)
  • [15] H.-O. KREISS & J. OLIGER, "Stability of the Fourier method," Stanford Computer Science Report 77-616, 1977.
  • [16] D. GOTTLIEB & E. TURKEL, "On time discretizations for spectral methods," ICASE Report #78-1, 1978.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65M10

Retrieve articles in all journals with MSC: 65M10


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1978-0501995-4
Keywords: Fourier method, hyperbolic equations, Cauchy problem, smoothing techniques, convergence rate, stability
Article copyright: © Copyright 1978 American Mathematical Society

American Mathematical Society